Olanzapine and Benzodiazepine Safe in Agitated ED Patients

A recent study examines the efficacy and safety of using olanzapine, a medication for severe agitation, with and without the addition of a benzodiazepine in an emergency department setting. This research was led by Jon B. Cole and his team from the Department of Emergency Medicine at Hennepin Healthcare in Minneapolis, Minnesota, and was published online on June 15, 2024, in the Annals of Emergency Medicine.

The study assessed 693 patients with severe agitation who received intramuscular or intravenous olanzapine, with either a subsequent dose of olanzapine or a benzodiazepine, both administered within 60 minutes between January 2017 and May 2019. The primary focus was on tracheal intubation (the insertion of a breathing tube) as the main outcome measure. Secondary outcomes included hypoxemia (low oxygen saturation, under 90%), hypotension (low blood pressure, under 90 mmHg), and death during hospitalization.

The study found no significant differences between the olanzapine-only group and the olanzapine and benzodiazepine group concerning tracheal intubation (3.8% vs 3.5%, respectively). Respiratory depression was the cause of intubation for 10 out of 21 patients who received only olanzapine and 4 out of 5 patients receiving both medications. The incidences of hypotension were found to be similar in both groups, at about 9%.

For patients who displayed detectable alcohol levels, 3.6% of those who received two doses of olanzapine were intubated, compared to 6.4% of those who received both olanzapine and a benzodiazepine.

The authors of the study concluded that if olanzapine monotherapy is ineffective, combining it with a benzodiazepine within 60 minutes can still be considered safe. They add that their findings support additional research into the safety and effectiveness of a rapid sequence of intragroup medication administration in an emergency department setting.

Nonetheless, it is essential to be aware of the limitations of this study: the single-center retrospective design, the potential variation in patients between the two treatment groups, and the question of potential drug-drug interactions due to insufficient examination of them by the researchers. It is advised to exercise caution when interpreting these findings and consider further investigation when applying them in clinical practice. This article was produced using several technological tools, including AI, as part of an integrated editorial process, with human editors thoroughly reviewing the content before publication. The authors have reported no conflicting interests, and the work did not receive any funding.

.st1{display:none}See more